Academic Journals Database
Disseminating quality controlled scientific knowledge

Tinnitus as a Measure of Salicylate Toxicity in the Overdose Setting

ADD TO MY LIST
 
Author(s): Samlan, Scott R | Jordan, Matthew T | Chan, Shu B | Wahl, Michael S | Rubin, Rachel L

Journal: Western Journal of Emergency Medicine
ISSN 1936-900X

Volume: 9;
Issue: 3;
Start page: 146;
Date: 2008;
Original page

Keywords: Salicylate | Tinnitus | Overdose | Salicylate levels

ABSTRACT
Introduction: The development of tinnitus and/or hearing loss (THL) in patients receiving chronic salicylate therapy has been demonstrated. However, to date, little scientific data validates this relationship in the large single overdose setting.Objective: To correlate salicylate levels in patients with the subjective complaint of THL, following an acute salicylate overdose.Methods: A retrospective chart review of cases of acute salicylate toxicity and THL reported to the Illinois Poison Control Center (IPC) from 2001-2002 was performed. Data abstracted included age, gender, ingestion time, salicylate levels, and arterial blood gases.Results: Ninety-nine cases of THL were reviewed and analyzed with mean age of 23.7 years (SD: 10.9), 30.3% male, and 82.2% intentional overdoses. The average dose ingested was 20.0 grams (SD:20.2) and the mean time from ingestion to medical care was 12.4 hours (SD: 11.1). The mean initial ASA level was 48.3 mg/dl (SD: 16.4) with 86.9% having initial level ≥ 30mg/dl and 40.4% ≥ 50 mg/dl. 85.9% of cases presented to the hospital with their ASA level at or past peak. The mean pH was 7.45, pO2 = 108, pCO2 = 28.0, and HCO3 = 19.9.Conclusion: In this limited study, 85.9% of patients presenting with tinnitus and/or hearing loss following a single salicylate ingestion had initial salicylate levels at or past their peak and 86.9% were in the toxic range.
RPA Switzerland

RPA Switzerland

Robotic process automation

    

Tango Rapperswil
Tango Rapperswil